Colorado, 2011

Hail in Colorado, August 11, 2011

August 11, 2011 · NWS BOU · 5 events in 1 county or zone

A severe thunderstorm in Phillips County produced large hail, up to the size of ping pong balls. The hail reportedly damaged crops in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm in Phillips County produced large hail, up to the size of ping pong balls. The hail reportedly damaged crops in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 2:19 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 2:19 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
319 AM MDT THU AUG 11 2011

.SHORT TERM...CONVECTION HAS BEGUN OVER THE HIGHER TERRAIN AND HAVE
PUSHED EAST OVER BOTH SOUTHERN AND NORTHERN PARTS OF THE FORECAST
AREA. THE DRIER AIR OVER THE WESTERN HALF OF THE CWA HAS PRODUCED
HIGH BASED THUNDERSTORMS WITH GUSTY OUTFLOW WINDS UP TO 40 MPH. AS
THEY PUSH FURTHER EAST...THEY ARE ENCOUNTERING DEW POINTS IN THE
UPPER 50S TO LOWER 60S.  SURFACE BASED CAPES OVER THE FAR
NORTHEASTERN CORNER ARE NEAR 3200 J/KG AND DECREASE TO ABOUT 800
J/KG OVER LINCOLN COUNTY. EXPECT SCATTERED THUNDERSTORMS OVER THE
EASTERN PLAINS WITH POSSIBLE SEVERE STRENGTH STORMS OVER THE
NORTHEAST CORNER. SHEAR WILL AGAIN BE IN PLACE...SO THE MAIN THREATS
FROM STORMS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
WEAK TORNADOES NOT OUT OF THE QUESTION. BEST CHANCE FOR THE SEVERE
STORMS WILL BE ALONG AND EAST OF A LINE FROM STERLING TO AKRON.

DRIER AIR WILL CONTINUE TO MOVE IN FROM THE WEST DIMINISHING STORMS
FROM WEST TO EAST TONIGHT. ACTIVITY SHOULD BE DONE BY MIDNIGHT
EXCEPT FOR A SLIGHT CHANCE EAST OF STERLING AND AKRON. A DRY COLD
FRONT WILL THEN MOVE SOUTH INTO NORTHEASTERN COLORADO TO BRING
COOLER TEMPERATURES FOR OVERNIGHT AND FOR FRIDAY. A FEW LOW CLOUDS
OR PATCHY FOG COULD BE FOUND OVER THE FAR NORTHEASTERN CORNER
ESPECIALLY IF SOME SIGNIFICANT PRECIPITATION FALLS THIS EVENING.
FRIDAY MAXIMUM TEMPERATURES WILL BE ABOUT 5 TO 8 DEGREES
COOLER...RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. WITH HEIGHTS
BUILDING ALOFT FRIDAY AND A SLIGHTLY STABLE AND DRY AIRMASS BEHIND
THE COLD FRONT...NO SHOWERS OR STORMS ARE EXPECTED.

.LONG TERM...SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED FRIDAY
EVENING IN THE WAKE OF THE WEAK COLD FRONT.  IN ADDITION...THE
AIRMASS WILL BE TOO STABLE TO SUPPORT ANY STORM DEVELOPMENT.

BY SATURDAY...THE AIRMASS WILL BEGIN TO MOISTEN AND DESTABILIZE...
BUT EVEN THEN MOST STORMS SHOULD BE CONFINED TO LOCATIONS IN/NEAR
THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE.  THE CAP IS STRONGER
FARTHER NORTH AND EAST ACROSS THE PLAINS WHERE THE RISK OF STORMS
WILL HOLD OFF UNTIL SATURDAY EVENING.

BY SUNDAY...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO REACH
COLORADO.  THIS SHOULD BRING AN ADDITIONAL INCREASE IN MOISTURE AND
INSTABILITY...AND RESULT IN HIGHER THUNDERSTORM COVERAGE.  AT THE
SAME TIME...THE FLOW ALOFT IS WEAKENING.  THIS COULD LEAD TO LOCALLY
HEAVY RAINFALL BUT MODELS HAVE BEEN IN REASONABLE AGREEMENT BACKING
OFF THE AMOUNT OF AVAILABLE MOISTURE.  LATEST MODEL RUNS HAVE
DROPPED PRECIPITABLE WATER AMOUNTS TO CLOSER TO 1.0 INCH SO THE
THREAT OF MORE SIGNIFICANT RAINFALL HAS DECREASED.

FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS SHOW THE UPPER
LEVEL FLOW TURNING MORE WESTERLY ACROSS THE REGION.  THIS SHOULD
BRING SOMEWHAT DRIER AIR ALOFT ACROSS THE STATE AND THUS LESS STORM
COVERAGE.  TEMPERATURES WILL ALSO LIKELY WARM TO ABOVE NORMAL LEVELS
WITH THE DRIER AIRMASS.  FORECAST HAS REMAIN LARGELY UNCHANGED WITH
A SLIGHT CHANCE OF STORMS EACH DAY ALONG WITH TEMPERATURES AVERAGING
ABOVE NORMAL.

&&

.AVIATION...THERE REMAINS A SLIGHT CHANCE OF A HIGH BASED
THUNDERSTORM. THE ONLY IMPACT EXPECTED WOULD BE GUSTY OUTFLOW
WINDS...NO REDUCTION IN CEILINGS OR VIS WOULD BE EXPECTED. ALL
ACTIVITY SHOULD BE EAST OF THE AIRPORTS BETWEEN 01-04Z. DIURNAL
DRAINAGE WINDS EXPECTED TONIGHT UNTIL A COLD FRONT MOVES SOUTH
ACROSS THE AIRPORTS BETWEEN 13Z-15Z. VFR CONDITIONS EXPECTED THROUGH
FRIDAY NIGHT AS HIGH PRESSURE BUILDS ALOFT AND NO THUNDERSTORMS ARE
EXPECTED FRIDAY.

&&

.HYDROLOGY...LITTLE TO NO FLOODING THREAT EXPECTED THROUGH FRIDAY
NIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 11, 9:49 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT THU AUG 11 2011

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WARMER AND DRIER AIRMASS WILL BE OVER NORTH CENTRAL COLORADO WHILE
A WARMER BUT STILL MOIST AIRMASS REMAINS OVER FAR EASTERN COLORADO
TODAY. THIS WILL KEEP ONLY A SLIGHT CHANCE OF HIGH BASED
THUNDERSTORMS OVER THE EASTERN MOUNTAINS AND WESTERN PLAINS WITH
GUSTY WINDS AND LIGHT RAIN. FURTHER EAST...THE MORE MOIST AIRMASS
WILL BECOME UNSTABLE THIS AFTERNOON INTO THE EVENING WITH SCATTERED
THUNDERSTORMS EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE WITH
GOLF BALL SIZE HAIL AND DAMAGING WINDS EAST OF A LINE FROM STERLING
TO AKRON. A FEW WEAK TORNADOES ARE POSSIBLE AS WELL OVER THIS
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER DRY CONDITIONS ON FRIDAY...THE CHANCE FOR THUNDERSTORMS WILL
GRADUALLY INCREASE DURING THE WEEKEND.  MOISTURE WILL BEGIN TO
INCREASE BEHIND A WEAK COLD FRONT ARRIVING EARLY FRIDAY MORNING.
HOWEVER...SUFFICIENT INSTABILITY FOR THUNDERSTORM DEVELOPMENT WILL
NOT OCCUR UNTIL LATE SATURDAY INTO SUNDAY WHEN AN UPPER LEVEL
WEATHER DISTURBANCE APPROACHES THE REGION.  SLOW MOVING STORMS ALONG
THE FRONT RANGE SUNDAY AFTERNOON AND EVENING COULD PRODUCE LOCALLY
HEAVY RAINFALL. CONDITIONS SHOULD THEN DRY OUT AND WARM UP TO ABOVE
NORMAL LEVELS NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT DEVELOPS
ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

In the hours before

Special weather statement, Aug 11, 5:31 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT THU AUG 11 2011

COZ051-120100-
PHILLIPS COUNTY CO-
631 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN PHILLIPS COUNTY

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES WEST OF PLEASANT
VALLEY...OR 8 MILES EAST OF HOLYOKE...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4074 10206 4051 10206 4053 10228 4074 10226
TIME...MOT...LOC 0032Z 276DEG 21KT 4062 10214

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Phillips

When
August 11, 5:36 PM MST
Where
Phillips County, 2.09 mi SW of Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.660, -102.200

Hail, Phillips

When
August 11, 5:38 PM MST
Where
Phillips County, 2.14 mi NNE of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -102.160

Hail, Phillips

When
August 11, 5:47 PM MST
Where
Phillips County, 3.14 mi E of Amherst
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.110

Hail, Phillips

When
August 11, 6:34 PM MST
Where
Phillips County, 4.25 mi E of Paoli
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.390

Hail, Phillips

When
August 11, 6:34 PM MST
Where
Phillips County, 4.25 mi E of Paoli
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339531, 339530, 339529, 339532, 339533.